Drought, Sawyer
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sawyer forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Severe (D2) conditions continued across southeastern Sawyer County and all of Price County. By the second week of the month, the severe drought conditions had spread into southern Ashland and southern Iron counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe (D2) conditions continued across southeastern Sawyer County and all of Price County. By the second week of the month, the severe drought conditions had spread into southern Ashland and southern Iron counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 31, 11:38 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1138 PM CST SAT JAN 31 2009 .UPDATE... EXTENDED -SN INTO NWRN WI BASED ON CURRENT RADAR TRENDS. && .PREV DISCUSSION... /ISSUED 923 PM CST SAT JAN 31 2009/ UPDATE... BEEFED UP WINDS ALONG A NARROW BAND ACRS NRN KOOCH CO. ISSUED SPS AS AREA TOO SMALL AND TIME PD TOO SHORT FOR ADVY. EXPANDED AREA OF -SN FARTHER SE TO INCLUDE DLH/SUW. LOOKS LIKE A BIT MORE DEVELOPMENT ALG SECONDARY CFNT THAN ORIGINALLY EXPECTED. LOW JUST ACRS THE BORDER MOVG RAPIDLY E...SO CLDS/SN/WINDS EXPECTED TO DIMINISH RAPIDLY OVNGT. ALSO UPDATED TIME REFERENCES. PREV DISCUSSION... /ISSUED 256 PM CST SAT JAN 31 2009/ DISCUSSION...MSAS DEPICTS INTENSE SFC LOW OVER SW ONT THIS AFTERNOON WITH WARM FRONT EXTENDING SE INTO ERN DLH CWA. AHEAD OF SFC WARM BDRY...LOW STRATUS CONTINUES WITH OCCASIONAL LT SNOW/FZDZ AND FOG. BEHIND BDRY....MOSTLY SUNNY WITH UNIDIRECTIONAL SFC/925 FLOW FROM THE SOUTHWEST. TEMPS RANGE FROM UPPER TEENS OVER LAKE COUNTY TO THE MID 40S NEAR BRD LAKES REGION. A WIND SHIFT/SFC BDRY STRETCHES FROM SFC LOW SOUTH TO BDE AND PAST SAZ. GUSTY WEST WINDS BEHIND THIS BDRY BUT ONLY SLIGHT COOLING IS OCCURRING AS THIS IS MODIFIED PACIFIC AIR. THE COLDER CANADIAN POLAR/ARCTIC AIR IS WELL DEFINED BY A PRONOUNCED THERMAL BDRY STRETCHING WEST OF SFC LOW INTO SRN MB AND CTRL ALB. TONIGHT...MDT/STRONG ISALLOBARIC COUPLET WILL BE ASSOCIATED WITH SFC LOW AS IT TREKS EAST INTO SE ONT BY MORNING. EXPECT GUSTY WINDS OVERNIGHT AS MOMENTUM MIXES THROUGH BNDRY LAYER AS STRONG KINEMATICS TRANSLATE OVERHEAD. SOME CONCERN FOR A WIND ADVISORY THIS AFTERNOON/EARLY THIS EVENING AS BJI REPORTING G48MPH. MAY SEE SOME GUSTS NEAR 45MPH THROUGH EARLY EVENING ALONG WRN TIER OF CWA. WITH FCST POSITIONING OF UPPER JET CORE ACROSS CTRL CWA AND DEEP LAYER MOISTURE ALONG BORDER...DONT EXPECT MUCH QPF WITH THIS SYSTEM. TEMPS SHOULD BE RELATIVELY MILD AS PLENTY OF MIXING OCCURS MOST OF THE NIGHT AND COLDEST AIR REMAINS NEAR BORDER WITH SECONDARY SFC BDRY. TOMORROW...INCREASING DEEP LAYER NW FLOW SHOULD KEEP SIGNIFICANT CLOUD COVER OVER REGION TOMORROW. SECONDARY BDRY WILL PUSH SOUTH ALONG AN INL TO TWM LINE BY LATE AFTERNOON. BEST CHANCE AT ANY PRECIP WILL BE ALONG AND NORTH OF THAT BDRY WITH THERMAL LIFT. OTHERWISE MORE CLOUDS THAN ACTUAL PRECIP. SUNDAY NIGHT/MONDAY...SECONDARY MID LVL TROF MOVES ACROSS CWA WITH SOME INCREASE IN SNOW EXPECTED...MAINLY NRN AND EASTERN CWA. BY AFTERNOON...MORE FAVORABLE FETCH ACROSS CTRL LAKE SUPERIOR INTO ERN WI ZONES. SHOULD SEE AN INCREASE IN THE SNOW ALONG GOGEBIC RANGE AS 85/70H MSTR REMAINS ABOVE 60% THRESHOLD...WITH 85H TEMPS DROPPING TO -18/-20C. NWP SUGGESTS THERE MAY BE ADDITIONAL CONVERGENCE PROVIDED BY A LOW/MID LVL SHEAR AXIS/TROWAL SHOWN BY 85H THETAE AXIS. TUESDAY...LINGERING LAKE SNOW OVER IRON/ASHLAND COUNTIES AS DEEP CYCLONIC FLOW RELAXES. SHOULD SEE MOST ACTIVITY DIMINISH BY LATE AFTERNOON AS SFC RIDGE AXIS EDGES INTO WRN CWA. WEDNESDAY THROUGH SATURDAY...THE DEEP EASTERN CONUS TROUGH WILL GRADUALLY TRANSLATE TO THE EAST FROM WEDNESDAY INTO THURSDAY... ALLOWING WESTERN CONUS RIDGING TO MOVE INTO OUR AREA ONCE AGAIN. TEMPERATURES ARE EXPECTED TO MODERATE QUITE NICELY...ALTHOUGH THE ECMWF/GFS DISAGREE ON THE EXTENT OF WARMING. THE GFS TRIES TO BRING A COLD FRONT SOUTHWARD ON WEDNESDAY NIGHT/THURSDAY WITH A SHARP BAROCLINIC ZONE DEVELOPING ACROSS MN/WI...WHILE THE ECMWF IS SLOWER WITH MORE OF A GRADUAL COOLING. BOTH MODELS AND TO SOME EXTENT THE ENSEMBLE MEMBERS...SHOW A SHORTWAVE SPREADING LIGHT PRECIPITATION INTO THE AREA FRIDAY...ESPECIALLY FRIDAY NIGHT...INTO SATURDAY. COULD BE SOME LIGHT RAIN OR MAYBE EVEN SOME FREEZING RAIN DEPENDING ON THE THERMODYNAMIC PROFILE. AVIATION...VFR CONDITIONS HAD TAKEN OVER THE TAF SITES AS OF 20Z... BUT IFR/LIFR CONDITIONS WILL LINGER INTO THE EVENING FOR THE MINNESOTA ARROWHEAD. SOME MVFR CIGS/VSBYS WILL BE POSSIBLE ACROSS THE AREA OVERNIGHT...AND INTO SUNDAY...AS CLOUDS WRAP SOUTHWARD AROUND AN AREA OF LOW PRESSURE. THE BEST CHANCE FOR MVFR CONDITIONS OVERNIGHT WOULD BE NORTH OF KDLH AND KBRD. && POINT TEMPS/POPS... DLH 18 26 3 11 / 20 30 30 30 INL 17 20 -3 3 / 20 30 30 30 BRD 20 25 0 9 / 10 20 20 20 HYR 21 27 7 12 / 20 30 20 40 ASX 24 27 9 12 / 20 30 30 50 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. BERDES
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 344 PM CST SAT JAN 31 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 344 PM CST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SWEEP ACROSS THE NORTHLAND LATE THIS AFTERNOON AND OVERNIGHT. GUSTY SOUTHWEST WINDS WILL DEVELOP AHEAD OF THE COLD FRONT...SWITCHING TO WESTERLY WINDS BEHIND THE FRONT. LOCAL GUSTS OF 30 TO 40 MPH ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING OVER MOST OF NORTHEAST MINNESOTA. LOOSE OBJECTS OUTDOORS SHOULD BE SECURED. ALTHOUGH WINDS WILL GRADUALLY DIMINISH AFTER MIDNIGHT IN MOST AREAS...BRISK WEST TO NORTHWEST WINDS ARE EXPECTED TO PERSIST INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 833 PM CST SAT JAN 31 2009 MNZ010-010600- KOOCHICHING- INCLUDING THE CITY OF...INTERNATIONAL FALLS 833 PM CST SAT JAN 31 2009 ...STRONG WINDS ALONG THE BORDER... SUSTAINED WINDS AROUND 35 MPH WITH GUSTS BETWEEN 50 AND 55 MPH WILL CONTINUE ACROSS A NARROW BAND OF FAR NORTHERN KOOCHICHING COUNTY THROUGH MIDNIGHT. THE WINDS ARE BEING GENERATED BY A DEEP LOW PRESSURE SYSTEM CENTERED JUST NORTH OF THE BORDER. THE SYSTEM IS MOVING RAPIDLY EASTWARD...WHICH WILL CAUSE THE WINDS TO SUBSIDE LATER TONIGHT. IN THE MEANTIME...INTERNATIONAL FALLS...BIRCHDALE...LITTLEFORK...AND OTHER COMMUNITIES CLOSE TO THE BORDER WILL EXPERIENCE THESE STRONG WINDS. SECURE OUTSIDE OBJECTS THAT MAY BLOW AROUND. HIGH PROFILE VEHICLES MAY EXPERIENCE STEERING DIFFICULTIES. 04
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156228, 156229.